Alert archive / Illinois / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 150, NWS Lincoln, IL

May 24, 2006Morgan County, Sangamon County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 24, 2006, 2:59 PM CDT for Morgan County, Sangamon County, Illinois. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2006, 2:59 PM CDT (19:59 UTC)
Expired
May 24, 2006, 3:45 PM CDT
In force
46 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

Counties Morgan County, IL, Sangamon County, IL

The radar

The Lincoln radar (KILX), 67 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 2:46 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.0 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2006-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2006-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 226 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1421 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
226 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 241959
SVRILX
ILC137-167-242045-
/O.NEW.KILX.SV.W.0150.060524T1959Z-060524T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
259 PM CDT WED MAY 24 2006

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SANGAMON COUNTY IN CENTRAL ILLINOIS.
  EASTERN MORGAN COUNTY IN WEST CENTRAL ILLINOIS.

* UNTIL 345 PM CDT

* AT 257 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  FRANKLIN...OR ABOUT 10 MILES SOUTHEAST OF JACKSONVILLE...AND WAS
  MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WAVERLY...
  NEW BERLIN...
  LOAMI...
  CHATHAM...
  SPRINGFIELD...
  ROCHESTER...
  RIVERTON...
  SHERMAN...

OTHER LOCATIONS IN THE WARNING INCLUDE...CURRAN...ALEXANDER...
BERLIN...BERRY AND FARMINGDALE.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS MAY PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3973 9020 3955 9013 3961 8979 3970 8946
      3993 8956 3984 8988

$$

MILLER
2 follow-up statements
000 
WWUS53 KILX 242021
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
320 PM CDT WED MAY 24 2006

ILC137-242030-
/O.CAN.KILX.SV.W.0150.000000T0000Z-060524T2045Z/
MORGAN-
320 PM CDT WED MAY 24 2006

...THE SEVERE THUNDERSTORM WARNING FOR MORGAN COUNTY HAS BEEN
CANCELLED...

AT 318 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD MOVED OUT OF THE
AREA...THUS THE WARNING HAS BEEN CANCELLED.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3977 8998 3953 8991 3958 8975 3970 8946
      3993 8956 3984 8988

$$

ILC167-242045-
/O.CON.KILX.SV.W.0150.000000T0000Z-060524T2045Z/
SANGAMON-
320 PM CDT WED MAY 24 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR SANGAMON COUNTY...

AT 318 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR LOAMI...OR ABOUT 11 MILES NORTH OF VIRDEN. ANOTHER SEVERE
THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST OF AUBURN. ALL OF THE
THUNDERSTORMS WERE MOVING EAST NORTHEAST AT 40 MPH.

PEOPLE NEAR THESE LOCATIONS ARE STILL THREATENED...
  LOAMI.
  AUBURN.
  CHATHAM.
  ROCHESTER.
  SPRINGFIELD.
  RIVERTON.
  SHERMAN.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING...BUT STAY AWAY FROM WINDOWS.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3977 8998 3953 8991 3958 8975 3970 8946
      3993 8956 3984 8988

$$

MILLER
000 
WWUS53 KILX 242046
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
346 PM CDT WED MAY 24 2006

ILC167-242056-
/O.EXP.KILX.SV.W.0150.000000T0000Z-060524T2045Z/
SANGAMON-
346 PM CDT WED MAY 24 2006

...THE SEVERE THUNDERSTORM WARNING FOR SANGAMON COUNTY EXPIRES AT 345
PM CDT...

AT 345 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD MOVED OUT OF THE
AREA...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

PEOPLE NEAR THESE LOCATIONS ARE STILL THREATENED...
  CHATHAM.
  SPRINGFIELD.
  ROCHESTER.
  SHERMAN.
  RIVERTON.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 10 PM. REMAIN ALERT TO THE 
POSSIBILITY OF MORE SEVERE WEATHER.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3977 8998 3953 8991 3958 8975 3970 8946
      3993 8956 3984 8988

$$

HJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 10:55 AM CDT, 4 hours 4 minutes earlier.

Area forecast discussion, May 24, 10:55 AM CDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1055 AM CDT WED MAY 24 2006

.DISCUSSION...
VERY WARM AIR HAS ARRIVED THIS MORNING...WITH WAA FROM THE SOUTHWEST
HELPING TEMPERATURES TO CLIMB 6-7F AN HOUR THIS MORNING...PUTTING US
CLOSE TO 80F BY 10AM.  850MB TEMPS AT 12Z SOUNDING TIME WOULD
NOT SUSTAIN TEMPS TOO MUCH HIGHER...BUT WITH WAA AT THAT LEVEL FROM
THE WEST AND SOUTHWEST...TEMPS COULD CONCEIVABLY GO A COUPLE OF
DEGREES ABOVE FORECAST LOW 80S IF ENOUGH WARM AIR MOVES IN
OVERHEAD...THEN MIXES DOWN.  WILL ISSUE AN UPDATE FOR MORNING
WORDING AND A SLIGHT BUMP TO THE MAX TEMPS.

&&

.PREV DISCUSSION...
MAIN CONCERN THIS FORECAST IS SEVERE THUNDERSTORM CHANCES THIS
AFTERNOON AND EVENING AND OVER SE IL THU AS VIGOROUS CUTOFF UPPER
LEVEL LOW OVER THE DAKOTAS TRACKS INTO WI/NORTHERN IL THU. 00Z
SHORT RANGE MODELS ARE FAIRLY SIMILAR AND NOT TOO DIFFERENT FROM 12Z
RUNS...ASIDE FROM SUSPICIOUS GFS BULLSEYE QPF FIELD OVER SOUTHERN IL
TONIGHT. GUIDANCE HAS BEEN TRENDING WARMER WITH TEMPS NEXT FEW DAYS
ESPECIALLY FOR HIGHS.

SHORT TERM...TODAY THROUGH FRIDAY NIGHT...
MCS OVER IOWA FEEDING OFF STRONG SSW LOW LEVEL JET WITH WIDESPREAD
CONVECTION AND SCATTERED SHOWERS AS FAR EAST AS FAR NW IL NW OF
GALESBURG EARLY THIS MORNING. THICKER CIRRUS CLOUDS OFF MCS AS FAR
EAST AS PEORIA AND SPRINGFIELD WHILE MOSTLY CLEAR SKIES EAST OF
THERE WHERE JUST THIN CIRRUS CLOUDS. 08Z/3 AM SURFACE MAP SHOWS 997
MB LOW PRESSURE OVER NORTHCENTRAL SD WITH AN OCCLUDED FRONT OVER
EASTERN SD/NE INTO CENTRAL KS AND TO A 1007 MB LOW OVER THE OK
PANHANDLE. MOIST DEWPOINTS 55 TO 65 POOLING AHEAD OF THIS BOUNDARY
AND AS PUSHING INTO EASTERN IOWA/MO. MEANWHILE 1022 MB HIGH PRESSURE
OVER SE OH AND WV KEEPING IL DRY SO FAR WITH DEWPOINTS IN THE UPPER
30S TO MID 40S. TEMPS NOT AS COOL AS PAST MORNINGS WITH READINGS
RANGING FROM AROUND 50F NEAR THE WABASH RIVER TO THE MID 60S IN
CLOUDIER AREAS AND BETTER SSE FLOW FROM PEORIA AND SPRINGFIELD WEST.
UPSTAIRS A 564 DM 500 MB CUTOFF LOW WAS OVER THE CENTRAL DAKOTAS.

HIGH PRESSURE TO RETREAT SLOWLY EASTWARD INTO THE MID ATLANTIC
STATES TODAY WHILE MCS WEAKENS AS IT MOVES TOWARD CENTRAL IL THIS
MORNING WITH ITS WEAKENING CONVECTION. ITS MOISTURE ALONG WITH
INCREASING SOUTHERLY BREEZES BETWEEN HIGH PRESSURE TO THE EAST AND
LOW PRESSURE AND FRONTAL BOUNDARY TO THE WEST WILL INCREASING
MOISTURE ACROSS IL TODAY AS DEWPOINTS RISE INTO THE UPPER 50S TO MID
60S DURING THIS AFTERNOON. THIS ALONG WITH DAYTIME HEATING TO
DESTABILIZE THE ATMOSPHERE TO DEVELOP SCATTERED CONVECTION THIS
AFTERNOON. CAPES INCREASE TO 2000 TO 3000 J/KG OVER WESTERN IL THIS
AFTERNOON WHERE BEST CHANCE OF SEVERE HAIL/WIND POSSIBLE INTO THIS
EVENING. EASTERN IL NOT AS UNSTABLE WITH CAPES 1500 J/KG OR LESS
WITH AIR MASS DRIER SO LESS CHANCE OF SEVERE EAST OF I-57. HAVE
LIKELY CHANCES OF CONVECTION WEST OF I-57 THIS AFTERNOON AND ACROSS
AREA THIS EVENING...THE LOWER TO CHANCE POPS OVERNIGHT WITH HIGHEST
CHANCES OVER SE IL AS OCCLUDED FRONT PUSHES EAST ACROSS IL. BUMPED
UP HIGHS INTO THE LOW TO MID 80S AS 850 MB TEMPS ELEVATE TO 17C.

THINK A DRY WEDGE WILL WORK NE INTO CENTRAL/SE IL LATER TONIGHT AND
THU MORNING WHICH MODELS WERE HINTING AT YESTERDAY AND SHOWING AGAIN
WITH TODAY/S RUNS. FAIRLY STRONG SURFACE AND UPPER LEVEL LOW
PRESSURE MOVES ACROSS SOUTHERN WI THU AND TO DEVELOP CONVECTION AND
INCREASE LOW CLOUDS THU AFTERNOON FROM NW TO SE AS LAPSE RATES
STEEPEN. HIGHEST CAPES ARE IN SE IL FROM I-70 SE DURING MIDDAY WITH
2000 TO 3000 J/KG AND LIFTED INDICES OF MINUS 5 TO 8C BY NAM WHICH
MAY BE A LITTLE HIGH IF DEWPOINTS DONT GET INTO THE MID TO UPPER
60S. SPC HAS SLIGHT RISK OF SEVERE STORMS THU AFTERNOON FROM MATTOON
SE. HAVE CHANCE OF CONVECTION THU WITH BEST CHANCES THU AFTERNOON NE
AREAS. NAM...GFS AND NGM ACTUALLY KEEP SE IL DRY THU WITH DRY WEDGE
HOLDING THROUGH THE DAY SO RISK OF SEVERE WX MAY BE MORE ISOLATED
OVER SE IL THU AFTERNOON. WARMED HIGHS A FEW DEGREES THU WITH LOW TO
MID 80S AND WARMEST SE IL WHERE GUIDANCE SIMILAR WITH UPPER 80S AT
LAWRENCEVILLE WHICH COULD HAPPEN IF DRY WEDGE WITH MORE SUNSHINE
CONTINUES INTO THE AFTERNOON. CHANCE OF SHOWERS LINGERS THU EVENING
BEFORE DIMINISHING FROM THE WEST AFTER MIDNIGHT THU NIGHT AS LOW
PRESSURE DRIFTS EAST INTO EASTERN LOWER MI BY DAWN FRI.

FRI STILL LOOKS DRY AS CLOUDS DECREASE FROM WEST TO EAST AS STRONG
UPPER LEVEL RIDGE STARTING TO BUILD BACK INTO IL. HIGHS 80 TO 85
WITH WARMEST READINGS SW AREAS AND STILL RATHER HUMID WITH DEWPOINTS
IN THE LOWER 60S.

LONG TERM...SATURDAY THROUGH WEDNESDAY...
NO CHANGES MADE TO THE EXTENDED FORECAST AS EXTENDED MODELS SIMILAR
AND CONSISTENT IN SHOWING STRONG UPPER LEVEL RIDGE SLATED TO BUILD
ACROSS THE EASTERN U.S. THIS WEEKEND AND EARLY NEXT WEEK AND KEEP IL
ON THE VERY WARM AND DRY SIDE WITH HIGHS IN THE MID TO UPPER 80S.
COULD BE A SLIGHT CHANCE OF AFTERNOON/EARLY EVENING CONVECTION EACH
DAY ESPECIALLY IN EASTERN IL WITH VERY WARM AND HUMID AIR MASS IN
PLACE...BUT CHANCES TOO LOW TO MENTION IN FORECASTS AT THIS POINT.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

HJS/HUETTL
Hazardous weather outlook, May 24, 11:07 AM CDT, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1107 AM CDT WED MAY 24 2006

ILZ027>031-036>038-040>057-061>063-066>068-071>073-251200-
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS-
MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-MACON-MOULTRIE-DOUGLAS-
COLES-EDGAR-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-
CLAY-RICHLAND-LAWRENCE-
1107 AM CDT WED MAY 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL APPROACH THE AREA TODAY AND INTERACT WITH WARM
MOIST AIR FROM THE GULF OF MEXICO. THIS COMBINATION WILL PRODUCE
THUNDERSTORMS ACROSS THE AREA TODAY AND INTO TONIGHT. THERE IS A
SLIGHT RISK THAT SOME OF THESE STORMS COULD BE SEVERE. THE PRIMARY
RISK OF SEVERE WEATHER WILL BE LARGE HAIL AND DAMAGING WINDS.
AN ISOLATED TORNADO LATER IS ALSO POSSIBLE THIS AFTERNOON AND
INTO THIS EVENING WEST OF INTERSTATE 55.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE THURSDAY AND THURSDAY NIGHT
AS A WEAK SYSTEM MOVES THROUGH THE AREA. AT THIS TIME...NONE OF
THESE STORMS ARE EXPECTED TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND INTO TONIGHT.

HJS

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 2:44 PM CDTSevere Thunderstorm WarningILXFulton46 min
May 24, 3:23 PM CDTSevere Thunderstorm WarningILXTazewell50 min
May 24, 3:26 PM CDTSevere Thunderstorm WarningILXPeoria49 min
May 24, 3:33 PM CDTSevere Thunderstorm WarningILXFulton, Mason34 min
May 24, 3:47 PM CDTSevere Thunderstorm WarningILXMcLean, Woodford43 min
May 24, 3:55 PM CDTSevere Thunderstorm WarningILXChristian, Sangamon50 min
May 24, 3:59 PM CDTSevere Thunderstorm WarningILXMarshall, Woodford46 min
May 24, 4:27 PM CDTSevere Thunderstorm WarningILXMacon, Shelby63 min
May 24, 4:42 PM CDTSevere Thunderstorm WarningILXChristian33 min
May 24, 4:49 PM CDTSevere Thunderstorm WarningILXMacon, Moultrie, Piatt56 min
May 24, 4:53 PM CDTSevere Thunderstorm WarningILXDeWitt, McLean32 min
May 24, 4:59 PM CDTSevere Thunderstorm WarningILXShelby31 min
May 24, 5:06 PM CDTSevere Thunderstorm WarningILXChampaign54 min
May 24, 5:09 PM CDTSevere Thunderstorm WarningILXColes, Douglas66 min
May 24, 5:13 PM CDTTornado WarningILXMoultrie, Shelby32 min
May 24, 5:24 PM CDTTornado WarningILXColes, Douglas36 min
May 24, 5:31 PM CDTSevere Thunderstorm WarningILXCumberland59 min
May 24, 5:34 PM CDTSevere Thunderstorm WarningILXChampaign36 min
May 24, 5:35 PM CDTSevere Thunderstorm WarningILXVermilion55 min
May 24, 5:49 PM CDTTornado WarningILXClark, Edgar41 min
May 24, 5:57 PM CDTTornado WarningILXColes, Douglas18 min
May 24, 5:59 PM CDTSevere Thunderstorm WarningILXEffingham46 min
May 24, 6:30 PM CDTSevere Thunderstorm WarningILXClark30 min
May 24, 6:33 PM CDTSevere Thunderstorm WarningILXJasper42 min
May 24, 6:39 PM CDTSevere Thunderstorm WarningILXClay, Richland66 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.